FDA Recalls Contaminated Injectable MRSA Drug

A Pfizer company is recalling injectable Vancomycin Hydrochloride due to the presence of particulate matter.

Hospira, Inc is recalling 1 lot of Vancomycin Hydrochloride for Injection due to reports of particulate matter in a single vial.

If a patient received an injection of the contaminated drug, it could result in swelling, irritation of blood vessels of tissue, blockage of blood vessels, and an allergic response, according to a press release from the FDA.

Hospira, a Pfizer company, said it is unlikely that a patient would be administered a contaminated product, since the vial-labeling contains a statement that instructs the physician to inspect the product for any discoloration or particulates before use.

Thus far, there is only 1 report of the contamination, and Hospira has not received reports of adverse events associated with the recalled lot, according to the press release.

The drug is indicated to treat serious and severe infections caused by methicillin-resistant staphylococci, which has the potential to cause significant adverse events if untreated. Vancomycin Hydrochloride has been shown to effectively treat staphylococci endocarditis, septicemia, bone infections, lower respiratory tract infections, and skin infections.

Since patients receiving the Vancomycin Hydrochloride injection likely already have a serious infection and a compromised immune system, they may face a greater risk of experiencing adverse events related to a contaminated product.

The drug can be used in patients who are allergic to penicillin, and those who cannot receive or are resistant to other antimicrobials, such as penicillin or cephalosporin, according to the FDA. It can also treat infections caused by vancomycin-susceptible bacteria that is resistant to alternative treatments.

The recalled product is a 1X100 mL vial, and was distributed in the hospital and retail setting from August 2016 to September 2016.

The FDA advises that any healthcare providers who have a product from the recalled lot in their inventory should immediately stop using or distributing it. If the product has been distributed to any accounts or additional locations, they should be notified of the recall immediately.

Hospira will notify its direct customers via letter, and will arrange for the affected product to be returned to Stericycle. However, if any of Hospira’s direct customers redistributed the product to other locations, accounts, or facilities, they are responsible for the notification.

As always, the FDA urges all physicians and patients to report adverse reactions of quality problems to the MedWatch Adverse Event Reporting Program online, by mail, or fax, the press release concluded.